Monoamine oxidase inhibitors prevent the breakdown of norepinephrine, serotonin, and dopamine in the brain, but in turn it also stops the breakdown of tyramine in the liver.
Because MAOIs inhibits the breakdown of tyramine in the liver, it would be wise to tell the patients to restrict tyramine in the diet. So what happens when there is tyramine in the diet when the patient is on MAOIs? An increase in tyramine in the body would lead to an increase in high blood pressure and could result in cerebrovascular disease. This could lead to death. It becomes easier to memorize the picture when you could see how one information leads to another.
Do not forget to advise the patient to go to the emergency room if a headache occurs. You already know that a patient taking MAOIs and having hypertension does not mix well. A severe headache is a sign of hypertension and must be reported. A very important nursing intervention would be to monitor the blood pressure during the first six weeks of taking MAOIs to watch out for the side effects.